- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Annual Issues
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Reviewers Acknowledgment
- Submit a Manuscript
- Subscription Information
- Table of Contents
Mathematical Problems in Engineering
Volume 2011 (2011), Article ID 462507, 11 pages
A Sextuple Product Identity with Applications
1Department of Mathematics, East China Normal University, Shanghai 200241, China
2Department of Mathematics, Luoyang Normal University, Luoyang, Henan 471022, China
Received 21 February 2011; Revised 20 March 2011; Accepted 24 March 2011
Academic Editor: Ming Li
Copyright © 2011 Jun-Ming Zhu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We get a new proof of a sextuple product identity depending on the Laurent expansion of an analytic function in an annulus. Many identities, including an identity for , are obtained from this sextuple product identity.
For convenience, we let throughout the paper. We employ the standard notation Series product has been an interesting topic. The Jacobi triple product is one of the most famous series-product identity. We announce it in the following (see, e.g., [1, page 35, Entry 19] or [2, Equation (2.1)]):
It is well known that an analytic function has a unique Laurent expansion in an annulus. Bailey  used this property to prove the quintuple product identity. By this approach, Cooper [4, 5] and Kongsiriwong and Liu  proved many types of the Macdonald identities and some other series-product identities. In this paper, we use this method to deal with a sextuple product identity.
In Section 2, we present the sextuple product identity ((2.1) below) and its proof. Our identity is equivalent to [2, Equation (8.16)] by Kongsiriwong and Liu, which is the simplification of [2, Equation (6.13)]. Kongsiriwong and Liu got [2, Equation (8.16)] from a more general identity. In this section, we give it a direct proof.
In Section 3, we get many identities from this sextuple product identity.
To simplify notation, we often write for in the following when no confusion occurs.
2. A New Proof of the Sextuple Product Identity
The starting point of our investigation in this section is the identity in the following theorem.
Theorem 2.1. For any complex number with , one has
Lemma 2.2. One has
The lemma above is used to prove the following two identities.
Lemma 2.3. One has
Proof. By (1.2), we have
Adding (2.6) and (2.7), we have
By (2.2), we have (2.4).
Subtracting (2.7) from (2.6), we obtain Replacing in (2.3) by and, then, applying the resulting identity to the above equation, we get (2.5). This completes the proof.
Proof of Theorem 2.1. Set
Then is an analytic function of in the annulus . Put
By (2.10), we can easily verify
Combining (2.11) and (2.12) gives
Equate the coefficients of on both sides to get
Using the above relation, we obtain
Substituting the above four identities into (2.11), we have
By (2.10), we also have
Then we have
Set to get
By this relation, (2.16) reduces to
Now, it remains to determine , , and .
Putting in (2.21) gives Set in (2.21) to get Taking in (2.21) and noting that , we have Subtracting (2.23) from (2.22) and noting that , we obtain Add (2.22) and (2.23) to get Adding (2.24) and (2.26) and, then, using (1.2) in the resulting equation, we obtain By (2.4), we have Similarly, subtracting (2.24) from (2.26) and, then using (1.2), we have Applying (2.5) to this equation gives which completes the proof.
3. Some Applications
In this section, we deduce many modular identities from Theorem 2.1.
Corollary 3.1. One has
Corollary 3.2. One has
Proof. Replace in (2.1) by and, then, by . Using (1.2) in the resulting identity gives (3.2).
Replace in (2.1) by and, then, by . Using (1.2) in the resulting identity gives (3.3).
Replace in (2.1) by and, then, by . Using (1.2) and the fact that in the resulting identity, we obtain By (1.2), we have Combining (3.7) and (3.8) gives (3.4).
Replace in (2.1) by and, then, by . Using (1.2) in the resulting identity gives (3.5).
Replace in (2.1) by and, then, by . Using (1.2) in the resulting identity gives (3.6).
Obviously, using the same method above, we can get more identities from (2.1).
Now, we deduce a formula for from (2.1).
Corollary 3.3. One has
Proof. Denote the left-hand side of (2.1) by and the right-hand side of (2.1) by . Let be a zero point of . Because (2.1) holds in , is also a zero point of . If , we have Setting in (3.10) and by L’Hospital’s rule on the right-hand side, we have Let . Putting and in (3.10) and noting for any integer , we have Taking and in (3.10), we obtain Adding the above three identities together gives Using the fact in the above identity and, then, replacing by , we get Replacing in the last two sums on the right-hand side of the above identity by and, then, applying (1.2) to the resulting equation, we get Corollary 3.3.
Besides the Jacobi triple product (1.2), well-known series-product identities are known as the quintuple product identity, the Winquist identity, and so forth. The formula (2.1) is also such an identity. Recently, we also obtain some other identities of this kind, including the simplifications of the formulae [2, Equations (6.12) and (6.14)], with a different method. These identities are widely used in number theory, combinatorics, and many other fields. literature on this topic abounds. In (2.1), if we replace by , then the right-hand side of (2.1) turns into fourier series. For recent papers on the applications of fourier analysis, we refer the readers to [7–9].
This research is supported by the Shanghai Natural Science Foundation (Grant no. 10ZR1409100), the National Science Foundation of China (Grant no. 10771093), and the Natural Science Foundation of Education Department of Henan Province of China (Grant no. 2007110025).
- B. C. Berndt, Ramanujan's Notebooks. Part III, Springer, New York, NY, USA, 1991.
- S. Kongsiriwong and Z.-G. Liu, “Uniform proofs of q-series-product identities,” Results in Mathematics, vol. 44, no. 3-4, pp. 312–339, 2003.
- W. N. Bailey, “On the simplification of some identities of the Rogers-Ramanujan type,” Proceedings of the London Mathematical Society. Third Series, vol. 1, no. 3, pp. 217–221, 1951.
- S. Cooper, “A new proof of the Macdonald identities for ,” Journal of the Australian Mathematical Society. Series A, vol. 62, no. 3, pp. 345–360, 1997.
- S. Cooper, “The Macdonald identities for and some extensions,” New Zealand Journal of Mathematics, vol. 26, no. 2, pp. 161–182, 1997.
- S.-L. Chen and S.-S. Huang, “New modular relations for the Göllnitz-Gordon functions,” Journal of Number Theory, vol. 93, no. 1, pp. 58–75, 2002.
- E. G. Bakhoum and C. Toma, “Mathematical transform of traveling-wave equations and phase aspects of quantum interaction,” Mathematical Problems in Engineering, vol. 2010, Article ID 695208, 15 pages, 2010.
- C. Cattani, “Shannon wavelets for the solution of integrodifferential equations,” Mathematical Problems in Engineering, vol. 2010, Article ID 408418, 22 pages, 2010.
- M. Li, S. C. Lim, and S. Chen, “Exact solution of impulse response to a class of fractional oscillators and its stability,” Mathematical Problems in Engineering, vol. 2011, Article ID 657839, 9 pages, 2011.